May 1982

Ambiguous Genitalia in a Term Female Infant due to Exposure to Danazol in Utero

Author Affiliations

Charlotte Memorial Hospital and Medical Center PO Box 32861 Charlotte, NC 28232

Am J Dis Child. 1982;136(5):474. doi:10.1001/archpedi.1982.03970410092029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


Sir.—In the article, "Transient Adrenogenital Syndrome due to Exposure to Danazol in Utero" (Journal 1981;135:1032-1034), Castro-Magana et al described a 980-g infant delivered at 27 weeks' gestation with ambiguous genitalia. The mother had received danazol for endometriosis through the 20th week of pregnancy. This infant had a low serum cortisol level and elevated 11-deoxycortisol, 17α-hydroxyprogesterone, adrenocorticotropic hormone, androstenedione, and testosterone levels.

We also saw a 12-hour-old, 2.4-kg, term female infant with ambiguous genitalia whose mother had endometriosis and was receiving danazol for the first four months of her pregnancy. The infant had a phallus that measured 0.75 cm and complete posterior labial fusion. There were no scrotal masses, and a rectal examination revealed a small infantile uterus. The karyotype was 46,XX. The urine 17-ketosteroid level was 0.5 mg/24 hr. Serum electrolyte determinations were normal. The 17α-hydroxyprogesterone level was 145 ng/dL, which is

Clarence H. White Family Group (Maynard and

First Page Preview View Large
First page PDF preview
First page PDF preview